Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 44, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 12, 2018, 11:48 PM CDT for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2018, 11:48 PM CDT (04:48 UTC)
- Expired
- Jun 13, 2018, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alcorn County, MS, Benton County, MS, Marshall County, MS, Prentiss County, MS, Tippah County, MS
The radar
The Memphis radar (KNQA), 98 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1511 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406 WGUS54 KMEG 130448 FFWMEG MSC003-009-093-117-139-130745- /O.NEW.KMEG.FF.W.0044.180613T0448Z-180613T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Memphis TN 1148 PM CDT TUE JUN 12 2018 The National Weather Service in Memphis has issued a * Flash Flood Warning for... Marshall County in northwestern Mississippi... Tippah County in northeastern Mississippi... Benton County in northeastern Mississippi... Northwestern Prentiss County in northeastern Mississippi... Southern Alcorn County in northeastern Mississippi... * Until 245 AM CDT. * At 1148 PM CDT...Doppler Radar estimates 2 to 3 inches of rain has occurred over the past hour. Showers and thunderstorms will produce an additional 1 to 3 inches of rain over the next 3 hours. * Some locations that will experience flooding include... Corinth, Holly Springs, Ripley, Lamar, Byhalia, Blue Mountain, Jumpertown, Snow Lake Shores, Mt Pleasant, Theo, Red Banks, Canaan, Gravestown, Slayden, Marianna, Walnut, Ashland, Falkner, Dumas and Kossuth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3461 8871 3470 8972 3499 8972 3492 8846 $$
1 follow-up statement
403 WGUS74 KMEG 130750 FFSMEG Flash Flood Statement National Weather Service Memphis TN 250 AM CDT WED JUN 13 2018 MSC003-009-093-117-139-130759- /O.EXP.KMEG.FF.W.0044.000000T0000Z-180613T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marshall MS-Tippah MS-Benton MS-Prentiss MS-Alcorn MS- 250 AM CDT WED JUN 13 2018 ...THE FLASH FLOOD WARNING FOR MARSHALL...TIPPAH...BENTON... NORTHWESTERN PRENTISS AND SOUTHERN ALCORN COUNTIES HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3461 8871 3470 8972 3499 8972 3492 8846 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 11:37 PM CDT, 11 minutes earlier.
Area forecast discussion, Jun 12, 11:37 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1137 PM CDT Tue Jun 12 2018 .UPDATE... Updated to include the 06z aviation discussion and increase PoPs for the overnight hours. && .DISCUSSION... Showers and thunderstorms continue to develop across the Mid-South despite the lack of strong surface instability. An MCV from earlier convection is partially responsible for the large scale forcing and elevated instability will maintain this activity through early morning. The bulk of the precipitation will be focused south of I-40 on Wednesday more stable air settles over the northern portion of the CWA. Nonetheless, PoPs were retained area wide for tomorrow. A few strong storms are possible once again, with microbursts being the primary concern. Johnson && .PREV DISCUSSION... /issued 303 PM CDT Tue Jun 12 2018/ DISCUSSION... Typical early/midsummer pattern will prevail through the next seven days. A 500mb height ridge center will shift east from NM to TX by Thursday, and to the Ohio River valley by Sunday. Midsouth rain chances will gradually decrease, if not diminish altogether, by Thursday. This pattern will continue through Monday. With 700mb temps near 10C, the atmosphere will remain capped to deep moist convection, except during the heat of day. Where isolated storms manage to form, a few may persist into the early evening. GFS continues to exhibit a nocturnal wet bias under the upper ridge, and expect the nighttime hours to predominately dry. Late week afternoon heat indices will approach 105 degrees over northeast AR, where higher dewpoints pool over the delta. Heat advisories may be needed as we approach late week. Looking out beyond the extended into the middle part of next week... GFS and ECMWF depict a retrograding cut-off upper low over the Great Basin and northwest flow aloft from the northern plains into the Carolinas. Such a pattern would likely bring a cold front (i.e., near-normal temperatures) and increased rain chances to the Midsouth. PWB && .AVIATION... /06z TAFs/ Showers and thunderstorms will continue overnight but should gradually weaken as instability wanes. Expect additional development Wednesday morning with most of the activity shifting south of the area by mid afternoon. Generally VFR conditions are anticipated with ceiling/visibility reductions within convection. In addition, any strong storms will have the potential to produce wind gusts over 40 kts. After convection and cloud cover decrease Wednesday evening, patchy fog may develop at the forecast terminals. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 12, 3:50 PM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 350 PM CDT Tue Jun 12 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132300- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 350 PM CDT Tue Jun 12 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Marginal Risk for severe storms exists late this afternoon and early evening. Damaging wind and possible large hail will be the main threats from these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms could become strong to severe on Wednesday. Damaging wind and possible large hail will be the main threats from these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
In the hours before
Special weather statement, Jun 12, 8:29 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
829 PM CDT TUE JUN 12 2018
TNZ088-130200-
Shelby TN-
829 PM CDT TUE JUN 12 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...
Northeastern Shelby County in southwestern Tennessee...
At 829 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Millington, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Shelby County should monitor this storm
closely.
LAT...LON 3537 9008 3539 9007 3540 9004 3538 8964
3537 8964 3537 8963 3517 8964 3528 9010
TIME...MOT...LOC 0129Z 290DEG 12KT 3531 8985Special weather statement, Jun 12, 9:33 PM CDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Memphis TN 933 PM CDT TUE JUN 12 2018 MSZ006-009-130300- Tishomingo MS-Prentiss MS- 933 PM CDT TUE JUN 12 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT FOR... Southern Tishomingo County in northeastern Mississippi... Northern Prentiss County in northeastern Mississippi... At 933 PM CDT...a strong thunderstorm producing winds at least 40 mph was located over Booneville, moving east at 45 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southern Tishomingo and northern Prentiss Counties should monitor this storm closely. LAT...LON 3455 8814 3462 8871 3476 8872 3475 8812 TIME...MOT...LOC 0233Z 275DEG 39KT 3467 8857
Special weather statement, Jun 12, 9:58 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
958 PM CDT TUE JUN 12 2018
MSZ002-003-TNZ089-090-130345-
Marshall MS-Benton MS-Hardeman TN-Fayette TN-
958 PM CDT TUE JUN 12 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...
North central Marshall County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Southwestern Hardeman County in southwestern Tennessee...
Southeastern Fayette County in southwestern Tennessee...
At 958 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Michigan City, or 19 miles east of Collierville,
moving southeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in north central Marshall...northern Benton...southwestern
Hardeman and southeastern Fayette Counties should monitor this storm
closely.
LAT...LON 3499 8899 3499 8902 3496 8902 3481 8917
3500 8957 3523 8935 3504 8894
TIME...MOT...LOC 0258Z 300DEG 22KT 3505 8934Local storm report, Jun 12, 10:09 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL GOSNELL 35.96N 89.97W
06/12/2018 E1.00 INCH MISSISSIPPI AR TRAINED SPOTTER
QUARTER SIZE HAIL IN GOSNELL.
&&
AJCSpecial weather statement, Jun 12, 11:16 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
1116 PM CDT TUE JUN 12 2018
MSZ003-004-009-014>016-130445-
Pontotoc MS-Tippah MS-Union MS-Benton MS-Lee MS-Prentiss MS-
1116 PM CDT TUE JUN 12 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...
Northeastern Pontotoc County in northeastern Mississippi...
Southern Tippah County in northeastern Mississippi...
Union County in northeastern Mississippi...
Southeastern Benton County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...
At 1116 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Blue Mountain, or 7 miles north of New Albany,
moving southeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Pontotoc...southern Tippah...Union...
southeastern Benton...northwestern Lee and southwestern Prentiss
Counties should monitor this storm closely.
LAT...LON 3426 8885 3452 8925 3455 8925 3473 8910
3456 8854
TIME...MOT...LOC 0416Z 300DEG 48KT 3459 8905Special weather statement, Jun 12, 11:38 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Memphis TN 1138 PM CDT TUE JUN 12 2018 MSZ004-005-009-130515- Tippah MS-Alcorn MS-Prentiss MS- 1138 PM CDT TUE JUN 12 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT FOR... Southeastern Tippah County in northeastern Mississippi... Southwestern Alcorn County in northeastern Mississippi... Northern Prentiss County in northeastern Mississippi... At 1138 PM CDT...a strong thunderstorm producing winds at least 40 mph was located 7 miles west of Jumpertown, or 8 miles east of Ripley, moving southeast at 30 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southeastern Tippah...southwestern Alcorn and northern Prentiss Counties should monitor this storm closely. LAT...LON 3468 8893 3484 8884 3472 8834 3456 8854 TIME...MOT...LOC 0438Z 301DEG 26KT 3470 8880
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:00 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 30 min |
| Jun 12, 7:21 PM CDT | Special Weather Statement | MEG | Marshall | 24 min |
| Jun 12, 7:28 PM CDT | Special Weather Statement | MEG | Benton | 17 min |
| Jun 12, 7:51 PM CDT | Special Weather Statement | MEG | Benton | 24 min |
| Jun 12, 9:33 PM CDT | Special Weather Statement | MEG | Prentiss, Tishomingo | 27 min |
| Jun 12, 9:58 PM CDT | Special Weather Statement | MEG | Benton | 47 min |
| Jun 12, 11:16 PM CDT | Special Weather Statement | MEG | Union | 29 min |
| Jun 12, 11:38 PM CDT | Special Weather Statement | MEG | Prentiss | 37 min |
| Jun 12, 11:51 PM CDT | Special Weather Statement | MEG | Itawamba, Lee | 39 min |
| Jun 13, 12:56 AM CDT | Flash Flood Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 2 hr |
| Jun 13, 8:18 AM CDT | Areal Flood Advisory | MEG | Union | 117 min |
| Jun 13, 9:22 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 38 min |
| Jun 13, 9:25 AM CDT | Areal Flood Advisory | MEG | Yalobusha | 2 hr |
| Jun 13, 9:39 AM CDT | Areal Flood Advisory | MEG | Prentiss | 2 hr |
| Jun 13, 2:46 PM CDT | Special Weather Statement | MEG | Coahoma | 29 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.